Flood, Mellette
- When
- February 10, 11:30 AM CST to February 15, 9:00 AM CST
- Where
- Mellette County, 11.37 mi N of White River to 16.25 mi NNE of White River
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 43.732, -100.709
Several ice jams on the White River caused flooding from one mile west of US Highway 83 to the Missouri River. One home and several fields along the river were flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Several ice jams on the White River caused flooding from one mile west of US Highway 83 to the Missouri River. One home and several fields along the river were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 10, 11:05 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1005 AM MST TUE FEB 10 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHERN MN. PRESSURE GRADIENT STILL RATHER TIGHT ACROSS MOST OF THE NORTHERN PLAINS. UPPER LEVEL ANALYSIS SHOWS STACKED LOW OVER NORTHERN MN. REGIONAL RADARS STILL SHOW SOME LIGHT SNOW/FLURRIES OVER ZIEBACH AND PERKINS COUNTIES. WRAP AROUND CLOUDINESS STILL COVERS MOST OF THE CWA...WITH SOME CLEARING SKIES ACROSS FAR SOUTHERN SD. WINDS ARE STRONG ACROSS THE NORTHERN AND EASTERN CWA. HAVE CANCELLED REMAINDER OF WARNING FOR PERKINS AND ZIEBACH COUNTIES AS GENERAL ACCUMULATING SNOW HAS COME TO AN END. SOME BLOWING SNOW WILL CONTINUE INTO THE AFTERNOON...BUT WINDS WILL GRADUALLY DIMINISH AS THE DAY WEARS ON. ELSEWHERE...SKIES WILL BE VARIABLY CLOUDY...WITH MOST SUNSHINE EXPECTED ACROSS FAR SOUTHERN SD. HAVE ADDED A SLIGHT CHANCE FOR SNOW SHOWERS ACROSS THE NORTHERN HILLS...BUT LOOKS LIKE ANYTHING THAT DEVELOPS WILL BE ON THE LIGHT SIDE AS DRIER AIR CONTINUES TO MOVE IN. HIGHS WILL MOSTLY BE IN THE 30S...WITH 40S ACROSS MOST OF SOUTHERN SD. WINDS WILL GRADUALLY DECREASE DURING THE MID TO LATE AFTERNOON AS LOW MOVES FURTHER AWAY FROM THE REGION. UPDATES HAVE BEEN SENT. PREVIOUS DISCUSSION...10Z SURFACE ANALYSIS HAS DEEP LOW PRESSURE CENTER OVER WESTERN MINNESOTA. TEMPERATURES ARE MAINLY IN THE 30S...AND WINDS ARE OUT OF THE WEST NORTHWEST AT 15 TO 30 MPH. BACK EDGE OF SNOW SHIELD RUNS ROUGHLY FROM BUFFALO TO PHILIP...AND SLOWLY SHIFTING EAST. UPPER LEVEL ANALYSIS HAS DEEP TROF OVER THE WESTERN CONUS WITH ONE LOW CENTER OVER WESTERN MINNESOTA...AND ANOTHER TRACKING EAST ACROSS NORTHERN ARIZONA AND SOUTHERN UTAH. PRECIPITATION OVER PARTS OF NORTHWEST SOUTH DAKOTA SHOULD COME TO AN END EARLY THIS MORNING AS THE LOW PRESSURE SYSTEM SHIFTS TO THE NORTHEAST. FAIRLY TIGHT PRESSURE GRADIENT WILL REMAIN OVER NORTHWEST SOUTH DAKOTA...COMBINED WITH SOME WEAK COLD ADVECTION AND PRESSURE RISES...SHOULD KEEP WINDS IN THE 20 TO 35 MPH RANGE FOR MOST OF THE DAY. CLOUD COVER SHOULD GRADUALLY DECREASE FROM WEST TO EAST LATE THIS AFTERNOON AND OVERNIGHT. A WEAK SHORTWAVE CROSSING THE NORTHERN PLAINS LATE TONIGHT MAY PRODUCE SOME VERY LIGHT SNOW OVER NORTHEAST WYOMING AFTER MIDNIGHT. WEAK UPPER LEVEL RIDGING SHOULD KEEP THE AREA MAINLY DRY WITH SEASONABLE TEMPERATURES FOR WEDNESDAY AND THURSDAY. THE NEXT WEAK SHORTWAVE WILL APPROACH THE AREA ON THURSDAY AND GIVE SOUTHWEST PORTIONS OF THE FORECAST AREA A CHANCE OF SNOW THURSDAY NIGHT. EXTENDED...A FAST MOVING UPR WAVE EMBEDDED IN ZONAL FLOW WILL MOVE ACROSS CNTRL PLAINS FRI AND BRING ANOTHER CHANCE FOR SNOW...ALTHOUGH IT APPEARS THE BEST CHANCE SHOULD BE JUST TO OUR SOUTH. LONGER RANGE GUIDANCE QUITE DIVERGENT IN THEIR SOLUTIONS FOR THE WEEKEND SO WILL NOT MAKE ANY BIG CHANGES TO THE FCST. TEMPS THROUGH THE PD SHOULD REMAIN NEAR TO SLIGHTLY BELOW AVERAGE. && .AVIATION...MVFR-IFR CIGS/VSBY ALONG AND EAST OF A LINE FROM KHEI-KD07-KPIR...WITH CONDITIONS IMPROVING THROUGH THIS AFTERNOON. VFR CONDITIONS ELSEWHERE THROUGH THE DAY. GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS WRN SD THROUGH THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1005 AM MST TUE FEB 10 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1005 AM MST (1105 AM CST) TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SOME AREAS OF BLOWING SNOW WILL CONTINUE ACROSS PORTIONS OF NORTHWEST SOUTH DAKOTA THROUGH THE AFTERNOON...ESPECIALLY NEAR THE NORTH DAKOTA BORDER. WINDS WILL GRADUALLY DECREASE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
932 PM MST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 5 E PORCUPINE 43.24N 102.23W
02/09/2009 E0.5 INCH SHANNON SD TRAINED SPOTTER
SNOWING HEAVY.
0414 PM SNOW UNION CENTER 44.56N 102.67W
02/09/2009 E0.5 INCH MEADE SD TRAINED SPOTTER
MODERATE SNOW
0435 PM SNOW 2 NE DEADWOOD 44.40N 103.70W
02/09/2009 M2.5 INCH LAWRENCE SD CO-OP OBSERVER
SNOWING SINCE 1100 AM MST.
0455 PM SNOW LEAD 44.35N 103.77W
02/09/2009 M3.0 INCH LAWRENCE SD CO-OP OBSERVER
0500 PM SNOW DOWNTOWN SPEARFISH 44.50N 103.86W
02/09/2009 E1.0 INCH LAWRENCE SD CO-OP OBSERVER
MODERATE SNOW
0652 PM SNOW 2 NE DEADWOOD 44.40N 103.70W
02/09/2009 M4.0 INCH LAWRENCE SD CO-OP OBSERVER
0655 PM SNOW 10 WSW RED ELM 45.00N 101.98W
02/09/2009 M1.0 INCH ZIEBACH SD TRAINED SPOTTER
0708 PM SNOW 3 SE HEREFORD 44.35N 102.84W
02/09/2009 E2.0 INCH MEADE SD TRAINED SPOTTER
0713 PM SNOW 16 SW LEAD 44.19N 104.00W
02/09/2009 E3.0 INCH LAWRENCE SD TRAINED SPOTTER
0800 PM SNOW SUNDANCE 44.40N 104.37W
02/09/2009 E1.0 INCH CROOK WY TRAINED SPOTTER
0809 PM SNOW DOWNTOWN SPEARFISH 44.50N 103.86W
02/09/2009 E3.0 INCH LAWRENCE SD LAW ENFORCEMENT
0820 PM SNOW 3 SSE LUDLOW 45.79N 103.36W
02/09/2009 M2.0 INCH HARDING SD CO-OP OBSERVER
0820 PM SNOW HOOVER 45.11N 103.27W
02/09/2009 M2.0 INCH BUTTE SD CO-OP OBSERVER
0918 PM SNOW 10 WSW RED ELM 45.00N 101.98W
02/09/2009 M3.0 INCH ZIEBACH SD TRAINED SPOTTER
VISIBILITY BELOW ONE HALF MILE AT TIMES OVER THE PAST TWO
HOURS. WINDS ESTIMATED AT 25 TO 30 MPH.
&&
WETENKAMPThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164213, 173002.